Ann D. Gaffey, RN, MSN, CPHRM, DFASHRM is the President of Healthcare Risk and Safety Strategies, LLC. Bruce Spurlock, MD is the President and CEO of Cynosure Health. We spoke with them about their role in the development of the Making Healthcare Safer III Report and what new information they think audiences will find particularly useful and interesting.
Medication errors continue to be a worldwide patient safety challenge that requires both systems and individual practice strategies for improvement. This magazine article describes how pharmacists can address failures associated with processing, dosing, care transitions, and information sharing to prevent medication errors.
Admitted to the hospital for chemotherapy, a man with leukemia and diabetes arrived on the medical unit on a busy afternoon and waited until his room was ready. The nurse who checked him in assumed that his admitting orders were completed on the previous shift. That night, the patient took his own insulin from home without a meal and experienced a preventable episode of hypoglycemia.
Drawn on a Thursday, basic labs for a 10-year-old girl came back over the weekend showing a high glucose level, but neither the covering physician nor the primary pediatrician saw the results until the patient's mother called on Monday. Upon return to the clinic for follow-up, the child's glucose level was dangerously high and urinalysis showed early signs of diabetic ketoacidosis.
A powerful anti-clotting medication is ordered for a patient admitted for coronary intervention. Due to a forcing function in the computer order entry system, the intern enters an arbitrary maintenance infusion rate, assuming that the pharmacy will fix it if it is wrong. The pharmacy dispenses it as written, and the nurse administers it—underdosing the patient by a factor of 40.
Lo HG, Matheny ME, Seger DL, et al. J Am Med Inform Assoc. 2009;16:66-71.
"Alert fatigue" refers to the tendency of clinicians to ignore safety alerts—for example, warnings about potential drug interactions—if alerts are too frequent or perceived to be clinically irrelevant. However, in this study, less intrusive alerts that did not require physician response were not effective at encouraging use of recommended laboratory monitoring.
A young woman with Takayasu's arteritis, a vascular condition that can cause BP differences in each arm, was mistakenly placed on a powerful intravenous vasopressor because of a spurious low BP reading. The medication could have led to serious complications.
Please select your preferred way to submit a case. Note that even if you have an account, you can still choose to submit a case as a guest. And if you do choose to submit as a logged-in user, your name will not be publicly associated with the case. Learn more information here.